Acetaminophen overdose vs Salicylate overdose
How to tell Acetaminophen overdose and Salicylate overdose apart when a board question makes them look alike.
Step 2 CK pairs are in open beta while clinical review finishes. Spot an issue? Tell us.
Mixed respiratory alkalosis plus anion-gap metabolic acidosis is the rapid discriminator for salicylate toxicity.
Side by side
Acetaminophen overdose is identified by timed serum level on Rumack-Matthew nomogram and early risk of delayed hepatotoxicity despite initial minimal symptoms.
Salicylate toxicity presents with tinnitus, tachypnea, and mixed respiratory alkalosis plus anion-gap metabolic acidosis with risk of rapid decompensation.
Toxic NAPQI accumulates after glutathione depletion, causing centrilobular hepatic necrosis.
Salicylates stimulate respiratory center and uncouple oxidative phosphorylation, producing mixed acid-base disturbance and hyperthermia.
A 4-hour post-ingestion acetaminophen level at or above treatment line on nomogram, rising AST or ALT often above 1000 U/L in toxicity, and INR elevation indicate clinically important poisoning.
Typical pattern is early respiratory alkalosis then mixed disorder with bicarbonate often below 18 mEq/L and anion gap above 12, plus salicylate level often above 40 mg/dL in symptomatic adults; severe cases may require dialysis at levels around 90 to 100 mg/dL in acute ingestion or lower with clinical deterioration.
The trap
Treating salicylate toxicity like routine acidosis by intubating without controlled hyperventilation can worsen CNS salicylate entry; acetaminophen management instead hinges on timely NAC based on ingestion time and level.
The repair move
Next best step: if acetaminophen ingestion is possible and toxic range is reached or timing is uncertain, start N-acetylcysteine immediately with IV regimen 150 mg/kg over 1 hour, then 50 mg/kg over 4 hours, then 100 mg/kg over 16 hours. For symptomatic salicylate toxicity, begin sodium bicarbonate bolus then infusion, for example 150 mEq bicarbonate in D5W at about 2 to 3 mL/kg/hour to keep serum pH mildly alkalemic and urine pH 7.5 to 8.0, replete potassium aggressively, and consult nephrology early for hemodialysis if severe neurologic symptoms, pulmonary edema, renal failure, or rising levels.
Try a free question
CoreA 19-year-old man presents 5 hours after intentional acetaminophen ingestion. BP 122/74 mm Hg, HR 94/min, RR 18/min, temp 36.7 C. Serum acetaminophen level at 4 hours plots above treatment line on nomogram. What is the next best step in management?
Show answer and explanation
Answer: A. Start IV N-acetylcysteine immediately. Nomogram-positive acetaminophen exposure requires immediate NAC to prevent hepatic injury.
Why the other choices are tempting
- B. Wrong because waiting for transaminitis delays protective therapy.
- C. Wrong because charcoal alone is insufficient once toxic level is confirmed.
- D. Wrong because bicarbonate infusion targets salicylate physiology, not acetaminophen hepatotoxicity.
- E. Wrong because flumazenil has no role in acetaminophen poisoning.
Flashcards
Tap a card to flip it.
Which overdose uses a time-based nomogram to determine antidote need after a single acute ingestion?
Acetaminophen overdose uses the Rumack-Matthew nomogram with a 4-hour serum concentration.
What acid-base pattern should immediately raise concern for salicylate toxicity?
A mixed respiratory alkalosis and anion-gap metabolic acidosis is classic for salicylate poisoning.
Quick answers
What is the fastest way to tell Acetaminophen overdose from Salicylate overdose?
Mixed respiratory alkalosis plus anion-gap metabolic acidosis is the rapid discriminator for salicylate toxicity.
What is the key clue for Acetaminophen overdose?
Acetaminophen overdose is identified by timed serum level on Rumack-Matthew nomogram and early risk of delayed hepatotoxicity despite initial minimal symptoms.
What is the key clue for Salicylate overdose?
Salicylate toxicity presents with tinnitus, tachypnea, and mixed respiratory alkalosis plus anion-gap metabolic acidosis with risk of rapid decompensation.
What is the common trap with Acetaminophen overdose vs Salicylate overdose?
Treating salicylate toxicity like routine acidosis by intubating without controlled hyperventilation can worsen CNS salicylate entry; acetaminophen management instead hinges on timely NAC based on ingestion time and level.